Yesterday, an FDA advisory panel voted to recommend that all drugs combining acetaminophen (commonly known as Tylenol) with narcotics be taken off the market due to their elevated risk for severe liver damage and overdose.
Combination drugs like these include Vicodin and Percocet—two prescription painkillers that can be addictive and are sometimes sold on the street. If the FDA does not remove these drugs from circulation, the panel said, it should reduce the amount of acetaminophen in them and make sure patients fully understand the risk of liver damage associated with taking them.
The group recommended that the FDA "send a clear message that there’s a high likelihood of overdose from prescription narcotics and acetaminophen products," Dr. Sandra L. Kweder of the FDA’s Office of New Drugs said at a news conference after Tuesday’s meeting.
Although acetaminophen is one of the most commonly used drugs in the United States for treating pain and fever, overdoses of acetaminophen have been linked to 56,000 emergency room visits, 26,000 hospitalizations and 458 deaths during the 1990s, according to the FDA, citing one study.
The agency cited another study, a 2007 Centers for Disease Control and Prevention population-based report, that estimated acetaminophen was the likely cause of most of the estimated 1,600 acute liver failures each year. –CNN
Following up on earlier recommendations, the panel also recommended that to prevent overdose and consequent liver damage, the FDA should lower the maximum daily dose of acetaminophen in OTC and prescription medications as well as pay more attention to doses of the drug in children’s medicines.
Though the FDA doesn’t have to follow advisory committee recommendations like these, it usually does.
As a consumer, please pay attention to the ingredients in your medications. Whenever you take an over-the-counter product containing acetaminophen, make sure that you are not taking more than the recommended dose, and supervise children’s dosages vigilantly. Just because you can get a drug over the counter does not mean that it’s safe.